advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Holyoke, Massachusetts, USA:

I have had type 2 diabetes for more than 20 years. I am overweight. My A1cs have been 7.5, but my morning sugars are ranging from 190 to 220 mg/dl [10.6 to 11.1 mmol/L]. Sometimes, though, my morning blood sugar can be as low as 130 mg/dl [7.2 mmol/L] with the same meal plan. I was placed on Prandin and gained 20 pounds around the stomach. Though the doctor said he was more concerned about my A1c's than my weight, I am still gaining weight even after he stopped the Prandin and placed me on night time Lantus, plus Humalog with each meal. My levels were better with the Prandin but not even. I actually feel better on the insulin, but do not like the weight gain. I use the treadmill 30 minutes a day with two day 45 minute water aerobics workouts.

I have now developed peripheral artery disease and the last right leg angioplasty with balloon failed and it is being suggested that I have an artery bypass. I have also developed right and left arm numbness at night that wakes me up.

I know this is a lot of information, but I'm at a loss for ways to lose weight. Is it possible to lose weight gained from taking medication?

Answer:

Your problem is not unique to you. A lot of people have the same problem. Improvement in blood sugar control is almost universally associated with some weight gain. It sounds like you are really trying with your exercise. You did not mention your diet, however. It is extremely important to have a meal plan that does not allow you to eat more calories than you are burning off. You might want to check with a local dietician to review your diet and see what your current calorie intake is like. This can be done by reviewing diet menus. I agree that you do not want to compromise with blood sugar control. Having poor control in exchange for weight loss is not an answer, especially in light of your current vascular problems. In that setting, tight glucose control is important. However, you will have to limit your calorie intake. There is no easy solution. You need to continue your dialogue with your physician to find the correct level of treatment. Things that might help include a review of your medications and their potential to cause weight gain, alternative medications, and other potential changes in lifestyle.

JTL

DTQ-20060531183718
Original posting 18 Jun 2006
Posted to Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.